Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 213, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2000, 12:09 AM CDT for Finney County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 22, 2000, 12:09 AM CDT (05:09 UTC)
- Expired
- Jul 22, 2000, 12:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Finney County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:15 AM CDT | Thunderstorm Wind 52 E | Garden City, KS | Two inch branches broken. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
651 WUUS53 KDDC 220511 SVRDDC KSC055-220600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1209 AM CDT SAT JUL 22 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FINNEY COUNTY IN SOUTHWEST KANSAS * UNTIL 1245 AM CDT * AT 1209 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF PLYMELL...OR ABOUT 13 MILES SOUTH OF GARDEN CITY...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED RURAL SOUTHERN FINNEY COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3792 10110 3774 10107 3774 10065 3797 10066 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:19 PM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 3:19 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT FRI JUL 21 2000 FORECAST CHALLENGES ARE SEVERE AND HEAVY RAIN POTENTIALS. 21/12Z UPPER AIR CHARTS SHOWING BEST 8H AND 7H BAROCLINIC ZONES OVER OR JUST EAST OF MY NORTHEAST COUNTIES. SFC QUASI-STATIONARY FRONT ALSO LOCATED IN THIS AREA. W/V SHOWING VORT LOBE EXTENDING FROM MONTANA SOUTHEAST INTO CENTRAL NEBRASKA. 2H 70KT JET ALONG THE NE/KS BORDER. THE THIS COMBINATION IS HELPING TO TOUCH OFF CONVECTION IN THE GLD CWFA ATTM. VIA BAROCLINIC ZONE ORIENTATION AND PROGRESSION OF CELLS AS DEPICTED ON KGLD AND KDDC 88-DS...MY NORTHEAST SHOULD HAVE EXPERIENCE STORMS STARTING LATE THIS AFTERNOON LASTING INTO THE EVENING. THE REST OF THE CWFA IS STILL RECOVERING FROM LAST NIGHT/S STORMS. 7H TO THE SURFACE VIA PROFILER DATA SHOWS DISORGANIZED WIND DIRECTIONS. BELIEVE THAT BY SUNDOWN SURFACE SOUTH WINDS AND LOW LEVEL SOUTHERLY JET SHOULD RE-ESTABLISH ITSELF...AT LEAST IN THE WESTERN THIRD OF THE CWFA. WESTERN COLORADO OBS ALREADY HAVE RETURNED TO SOUTH AT 10 TO 20 KTS. IF TORNADOES DEVELOP TONIGHT...BELIEVE MY WESTERN AREA WILL HAVE THE BEST CHANCE GIVEN THE VERTICAL WIND PROFILE WILL BE THE MOST FAVORABLE. BELIEVE THUNDERSTORM POTENTIAL EXISTS ALL NIGHT TONIGHT AND INTO THE MORNING HOURS SATURDAY. THIS IS BASED UPON EXTRAPOLATED TIMING OF THE VORT LOBE IN MONTANA. ALSO BASED UPON THIS EXTRAPOLATION AND LOCATION OF THE BAROCLINIC ZONE...THE BEST CHANCES WOULD BE IN THE EAST. LOW TEMPS TONIGHT SHOULD BE VERY SIMILAR TO THOSE OF LAST NIGHT...AROUND 60 DEGREES. WILL POST A FLASH FLOOD WATCH TONIGHT AND SATURDAY MORNING ACROSS AN AREA NORTHEAST OF A PRATT TO DIGHTON LINE. THIS AREA HAS RECEIVED THE MOST RAINFALL OVER THE PAST FEW NIGHTS...AND LOOKS TO BE THE AREA WHERE THE MOST RAIN WILL OCCUR TONIGHT AS WELL. SATURDAY LOOKS TO BE A NEAR REPEAT OF TODAY...THAT OF LINGERING CLOUDS...ESPECIALLY EAST...AND POSSIBLE AFTERNOON ELEVATED CONVECTION IN THE VICINITY OF THE BAROCLINIC ZONE IN THE NORTHEAST. TEMPERATURES AGAIN WILL BE ON THE COOL SIDE FOR THIS TIME OF THE YEAR. SATURDAY NIGHT...THE POTENTIAL FOR ANOTHER THUNDERSTORM COMPLEX LOOKS TO BE LESS THAN TONIGHT. INDICATIONS ARE FOR THE UPPER RIDGE TO INCREASE AMPLITUDE AND SHIFT SLIGHTLY EASTWARD. THIS WOULD PLACE THE TRACK OF ANY COMPLEXES FARTHER EAST. ALSO...WITH THE INCREASED AMPLITUDE RIDGE...THE POTENTIAL OF SHORTWAVES ROUNDING THE TOP OF THE RIDGE MAY BE DELAYED. I WILL NOT PULL POPS COMPLETELY...BUT GO IN THE SLIGHT CHANCE RANGE SOUTHWEST AND LOW END OF THE CHANCE RANGE NORTHEAST. SUNDAY...THE AREA LOOKS TO BE IN UPSLOPE AT BOTH THE SFC AND 8H VIA THE AVN. AVN FCST SFC DEW PTS INDICATE THAT A DRYLINE MAY ESTABLISH ITSELF NEAR THE CENTER PORTIONS OF THE CWFA. PROGGED UPSLOPE FLOW OF EASTERLY MOIST FLOW INTERACTING ALONG THIS DRYLINE MAY TOUCH OFF SOME CONVECTION BY THE AFTERNOON. AVN MODEL SOUNDINGS FOR DDC INDICATE THAT IF THERE IS ENOUGH LIFT INDUCED ALONG THIS DRYLINE...THE RELATIVELY WEAK CAP AT 800 TO 750 MB COULD BE BROKEN AND THEN WE WOULD HAVE ABOUT 2000 J/KG OF CAPE TO WORK WITH. TEMPS SHOULD RANGE FROM NEAR NORMAL TO ABOVE NORMAL WEST TO BELOW NORMAL EAST WHERE CLOUDS WILL BE MOST DOMINATE. KUDOS TO ICT FOR FAA COORD. EXTENDED DISCUSSION. NORTHWEST UPPER FLOW PATTERN TO REMAIN IN PLACE THROUGH MUCH OF THE WEEK, THUS KEEPING THE THREAT OF EVENING AND OVERNIGHT THUNDERSTORMS INTACT THROUGH AT LEAST MID WEEK WITH MID LEVEL DISTURBANCES AND SURFACE BOUNDARIES LIKELY IN THE VICINITY. MAIN DIFFICULTY IS WHEN TO TAKE THE CHANCES OUT. MODELS HAVE DIFFERENT SOLUTIONS OF WHAT THE SW CONUS HIGH WILL DO...IF IT WILL BUILD INTO THE HIGH PLAINS OR REMAIN FAIRLY FLAT OVER THE US/MEX BORDER. MRF ENSEMBLES SUGGESTING THE FORMER AND WILL END THUNDERSTORM CHANCES ON THURSDAY NIGHT. SLOW WARMING TREND IS STILL IN ORDER AND WILL NOT VARY MUCH FROM GOING TEMPS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 060/084 060/087 063 8-2 GCK 060/085 060/088 063 8-2 EHA 060/088 060/093 063 8-2 LBL 060/087 060/089 063 8-2 HYS 060/082 058/078 061 +23 P28 060/085 062/080 065 832 .DDC...FLASH FLOOD WATCH TONIGHT AND SATURDAY MORNING KSZ030-031-045-046-065-066-079-081. SLEIGHTER/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 31 min |
| Jul 21, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| Jul 21, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 40 min |
| Jul 21, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| Jul 21, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 38 min |
| Jul 21, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 35 min |
| Jul 21, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 48 min |
| Jul 21, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| Jul 22, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Meade | 49 min |
| Jul 22, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
| Jul 22, 12:30 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 15 min |
| Jul 22, 12:40 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 65 min |
| Jul 22, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 33 min |
| Jul 22, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jul 22, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.